Oklahoma, 2008

Flood in Oklahoma, September 14 to 15, 2008

September 14 to 15, 2008 · NWS TSA · 1 event in 1 county or zone

Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Illinois River near Watts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Heavy rain associated with the remnants of Hurricane Ike caused a moderate flood along the Illinois River near Watts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 14, 5:30 PM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 14, 5:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
630 PM CDT SUN SEP 14 2008

.DISCUSSION...

.AVIATION...
VFR CONDITIONS TO PREVAIL AS HIGH PRESSURE BUILDS INTO THE AREA
YIELDING CLEAR SKIES AND DECREASING WINDS. WILL MONITOR DEWPOINT
TRENDS FOR PATCHY MORNING FOG ACROSS FAR NORTHWEST ARKANSAS.

&&

.PREV DISCUSSION... /ISSUED 242 PM CDT SUN SEP 14 2008/

DISCUSSION...
REMNANTS OF IKE ARE LONG GONE NOW...WITH THE CIRCULATION CURRENTLY
MOVING INTO THE GREAT LAKE STATES. STILL GETTING SOME BREEZY NWLY
WINDS IN THE SQUEEZE PLAY BETWEEN THE GREAT LAKES LOW AND THE SFC
HIGH TO OUR W...ALTHOUGH WINDS WILL RELAX THIS EVENING.
LIKEWISE...WRAP-AROUND STRATOCU WILL DIMINISH THIS EVENING...GIVING
WAY TO A CLEAR AND COOL NIGHT. SOME PATCHY GROUND FOG ISN/T OUT OF
THE QUESTION OVER FAR NE OK/NW AR...BUT WILL LIKELY JUST SEE A GOOD
DEW AS THE BOUNDARY LAYER SHOULD REMAIN RELATIVELY DRY.

EXPECT A NICE STRETCH OF WEATHER FOR MUCH OF THE COMING WEEK...WITH
COOL OVERNIGHT LOWS AND SEASONABLY COOL DAYS. MONDAY NIGHT WILL
LIKELY BE THE COOLEST NIGHT (2ND NIGHT AFTER A FROPA)...WITH MUCH OF
THE AREA DIPPING INTO THE 40S.

BROAD UPPER RIDGING WILL BUILD BACK ACROSS THE PLAINS BY MID-LATE
WEEK...ALONG WITH A MODEST WARMING TREND. GFS/ECMWF BRING A WEAK
UPPER TROF ACROSS THE SRN PLAINS BY FRIDAY/SATURDAY...AND GFS SPITS
OUT SOME LIGHT PRECIP MAINLY ACROSS AR WITH THIS FEATURE. WILL SIDE
WITH THE ECMWF FOR NOW AND MAINTAIN THE DRY FORECAST.

GUIDANCE TEMPS CLOSELY BUNCHED THROUGH THE SHORT RANGE...AND STUCK
VERY CLOSE TO A MAV/MET BLEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   51  76  48  80 /   0   0   0   0
FSM   52  78  50  78 /   0   0   0   0
MLC   50  79  49  79 /   0   0   0   0
BVO   46  77  41  80 /   0   0   0   0
FYV   45  73  43  74 /   0   0   0   0
BYV   49  72  45  73 /   0   0   0   0
MKO   50  77  49  78 /   0   0   0   0
MIO   48  74  45  78 /   0   0   0   0
F10   51  76  49  78 /   0   0   0   0
HHW   53  81  51  80 /   0   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...07
LONG TERM....17
AVIATION...07
Hazardous weather outlook, Sep 14, 3:56 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SUN SEP 14 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
455 PM CDT SUN SEP 14 2008

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...NO HAZARDS.
TUESDAY...NO HAZARDS.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.

EXTENDED DISCUSSION...
HIGH PRESSURE WILL BRING DRY AND MILD WEATHER TO THE AREA
MUCH OF THE UPCOMING WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, Sep 14, 6:44 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT SUN SEP 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     NON-TSTM WND DMG 2 N OZARK               35.52N 93.83W
09/13/2008                   FRANKLIN           AR   EMERGENCY MNGR

            A LARGE TREE WAS BLOWN DOWN AND BLOCKED HIGHWAY 23 NORTH
            OF OZARK.

0130 AM     NON-TSTM WND DMG 2 NE VAN BUREN          35.46N 94.32W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREES DOWN ON ROADWAY. TIME ESTIMATED.

0130 AM     NON-TSTM WND DMG 1 ENE LEE CREEK         35.69N 94.33W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREES BLOWN INTO POWER LINES. TIME ESTIMATED.

0130 AM     NON-TSTM WND DMG 1 ENE RUDY              35.53N 94.25W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            LARGE TREE DOWN. TIME ESTIMATED.

0130 AM     NON-TSTM WND DMG 1 NNE FIGURE FIVE       35.53N 94.35W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            MULTIPLE TREES DOWN ON COUNTY ROADWAY. TIME ESTIMATED.

0145 AM     NON-TSTM WND DMG 1 SSW MOUNTAINBURG      35.62N 94.17W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREE BLOWN ONTO HOME. TIME ESTIMATED.

0145 AM     NON-TSTM WND DMG 1 S MOUNTAINBURG        35.62N 94.17W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            TREE FELL ONTO VEHICLE. TIME ESTIMATED.

0145 AM     NON-TSTM WND DMG 3 NW MULBERRY           35.53N 94.09W
09/14/2008                   CRAWFORD           AR   COUNTY OFFICIAL

            LINE DOWN ON ROADWAY. TIME ESTIMATED.

0300 AM     NON-TSTM WND DMG CASS                    35.69N 93.82W
09/14/2008                   FRANKLIN           AR   EMERGENCY MNGR

            NUMEROUS DAMAGE REPORTS ACROSS FRANKLIN COUNTY INCLUDING
            DAMAGE AT MULBERRY MOUNTAIN LODGE. NUMEROUS ROADS BLOCKED
            WITH DOWNED TREES PRODUCING ISOLATED POWER OUTAGES.

&&

JBM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Adair

When
September 14, 7:15 PM CST to September 15, 3:00 AM CST
Where
Adair County, Watts to 2 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.120, -94.570

The Illinois River near Watts rose above its flood stage of 13 feet at 8:15 pm cdt on the 14th. The river crested at 17.1 feet at 1 am cdt on the 15th. This crest classified the flood as moderate. The river fell below its flood stage at 4 am cdt on the 15th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136026.